Thunderstorm Wind, Richland
- When
- July 8, 10:40 PM CST
- Where
- Richland County, 2.07 mi N of Blackmer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.000, -96.600
Large branches were blown down.
Several hours after the EF-4 Otter Tail County tornado, another arc of thunderstorms formed in the late evening of July 8th, this time stretching from the far southern Red River Valley into the adjacent area of west central Minnesota. Several of these storms lifted as far north as Park Rapids and Bemidji, before ending around 3 am CDT on July 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Several hours after the EF-4 Otter Tail County tornado, another arc of thunderstorms formed in the late evening of July 8th, this time stretching from the far southern Red River Valley into the adjacent area of west central Minnesota. Several of these storms lifted as far north as Park Rapids and Bemidji, before ending around 3 am CDT on July 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 10:27 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1127 PM CDT Wed Jul 8 2020 .UPDATE... Issued at 1126 PM CDT Wed Jul 8 2020 Storms have been blossoming again across the southern FA. A ton of CAPE still exists there with precipitable water values near 1.5 inches. The surface wind field is pretty weak, but there is likely an elevated boundary across the far southern Red River Valley into adjacent areas of west central Minnesota. The HRRR has been showing that potential for the next couple of hours. However, other high resolution models have nothing there. Will therefore extend precipitation chances in that area into the early overnight hours. UPDATE Issued at 912 PM CDT Wed Jul 8 2020 One storm cell remains in the Wadena area right now, but most activity has shifted east of the FA. The rest of the area is seeing a nice evening, with light winds and decreasing clouds. UPDATE Issued at 645 PM CDT Wed Jul 8 2020 Isolated storm cells have produced a long track tornado south of Dalton, and recent reports have another tornado now over southeast Otter Tail County. So for another hour or so, there is still a threat of severe weather over our far southeast FA. After this moves out, a quiet night is expected. && .SHORT TERM...(This evening through Thursday night) Issued at 301 PM CDT Wed Jul 8 2020 A cold front continues slowly pushing across the region today. Early this afternoon, the location is along a line from Frederick, to Fargo, to Cass Lake. MLCAPE along the front remains in the 2000 to 3500 J/Kg range with enough CIN to provide moderate capping into the afternoon. Effective bulk shear is as high as 35 to 40 knots. Development of a few light showers ahead of the main front has been observed, with very little in the way of sustainable updrafts thus far. However, as the front pushes onward, we should see an interaction that allows for limited thunderstorm development during the mid-afternoon although much of the strongest activity should remain to our east and southeast. Weather-related impacts are possible should strong storms develop, with Fergus Falls, to Park Rapids line and eastward being the primary focus through the afternoon hours. Potential risks include 1 inch hail and wind gusts up to 60 mph. Much quieter weather prevails tonight into Thursday, with mostly clear skies and slightly cooler highs in the lower to middle 80s. Look for breezy west winds during the afternoon, especially for the Devils Lake Basin, where we could see 15 to 20 mph sustained winds and gusts to near 30 mph. .LONG TERM...(Friday through Wednesday) Issued at 301 PM CDT Wed Jul 8 2020 Chances for impactful weather will come mainly on Sat and early next week, in the form of strong to isolated svr tstms. It will be humid, but temps will hover near average levels for mid July. Zonal upper flow will be in place to start of Fri, leaving us dry with near average aftn temps in the 80s. Upper wave pinching down out of southern Canada Fri night into Sat would be impetus for concurrent convection. A boundary draped from central ND through MN Lakes country could be the forcing focus. NW flow would then follow for Sun, providing more in the way of fair weather. Upper ridge followed by SW flow early next week will provide a bit more heat along with increasing humidity. Surface features entering the picture during Mon should lead to more tstms with a lingering boundary draped over the area continuing the activity intermittently through Tue. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1126 PM CDT Wed Jul 8 2020 Pretty much kept the ideas and timing from the 00Z set of TAFs, but tweaked a few lines here and there. The main impact will be increasing winds through the morning, then a fairly gusty period from mid to late morning through most of the afternoon. These speeds should decrease again by early evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Lynch LONG TERM...WJB AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 906 PM CDT Wed Jul 8 2020 MNZ001>009-013>017-022-023-027>029-NDZ006>008-014>016-024-026>030- 038-039-049-052>054-100215- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-West Becker-East Becker-Wilkin-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 906 PM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are chances for thunderstorms Friday into Saturday as well as into next week. Storms are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ024-030>032-040-100215- Hubbard-West Otter Tail-East Otter Tail-Wadena-Grant- 906 PM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Tonight Isolated thunderstorms are expected until 10 PM. A few storms may be severe bringing the chance for 60 mph winds and quarter sized hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are chances for thunderstorms Friday into Saturday as well as into next week. Storms are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Grand Forks ND 1035 PM CDT Wed Jul 8 2020 MNZ031-032-090430- Wadena MN-East Otter Tail MN- 1035 PM CDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WADENA AND EAST CENTRAL OTTER TAIL COUNTIES UNTIL 1130 PM CDT... At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm over Blue Grass, or 43 miles southeast of Detroit Lakes, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Blue Grass around 1040 PM CDT. Nimrod and Oylen around 1100 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until midnight CDT for central and west central Minnesota. LAT...LON 4637 9515 4649 9526 4678 9479 4647 9478 TIME...MOT...LOC 0334Z 234DEG 22KT 4651 9504 NC
Special Weather Statement
National Weather Service Grand Forks ND
1050 PM CDT Wed Jul 8 2020
MNZ029-NDZ053-090445-
Wilkin MN-Richland ND-
1050 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILKIN AND
SOUTHEASTERN RICHLAND COUNTIES UNTIL 1145 PM CDT...
At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of New Effington, or 28 miles southwest of Wahpeton,
moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Hankinson around 1110 PM CDT.
Lamars around 1115 PM CDT.
Sonora around 1120 PM CDT.
Great Bend around 1125 PM CDT.
Fairmount around 1135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4598 9713 4632 9661 4607 9634 4602 9647
4602 9657 4598 9657 4593 9671 4594 9709
TIME...MOT...LOC 0349Z 234DEG 22KT 4595 9697
NCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1104 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL BLUE GRASS 46.54N 95.01W
07/08/2020 M0.88 INCH WADENA MN PUBLIC
MOSTLY PEA SIZE.
&&Special Weather Statement National Weather Service Grand Forks ND 1114 PM CDT Wed Jul 8 2020 MNZ029-030-090500- Wilkin MN-West Otter Tail MN- 1114 PM CDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTTER TAIL AND EAST CENTRAL WILKIN COUNTIES UNTIL MIDNIGHT CDT... At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm over Everdell, or 10 miles west of Fergus Falls, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fergus Falls, Elizabeth, Erhard, Foxhome, Maplewood State Park, Carlisle and Phelps. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until midnight CDT for west central Minnesota. LAT...LON 4620 9651 4630 9656 4658 9596 4632 9577 TIME...MOT...LOC 0413Z 242DEG 25KT 4628 9640 CJ
Special Weather Statement
National Weather Service Grand Forks ND
1126 PM CDT Wed Jul 8 2020
MNZ024-028-031-032-090530-
Wadena MN-East Otter Tail MN-East Becker MN-Hubbard MN-
1126 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD...NORTHERN
WADENA...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES
UNTIL 1230 AM CDT...
At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm near
Menahga, or 32 miles east of Detroit Lakes, moving northeast at 25
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Menahga, Huntersville, Hubbard, Hillview, Chamberlain, Midway and
Badoura.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, north central and west central Minnesota.
LAT...LON 4680 9479 4665 9479 4664 9527 4676 9532
4702 9466 4680 9466
TIME...MOT...LOC 0425Z 245DEG 22KT 4672 9517
CJSpecial Weather Statement
National Weather Service Grand Forks ND
1133 PM CDT Wed Jul 8 2020
MNZ027>031-090530-
West Becker MN-East Otter Tail MN-East Becker MN-Wilkin MN-
West Otter Tail MN-
1133 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTER TAIL...EAST
CENTRAL WILKIN AND SOUTHEASTERN BECKER COUNTIES UNTIL 1230 AM CDT...
At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vergas, or 9 miles south of Detroit Lakes, moving northeast at 25
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Perham, Pelican Rapids, Frazee, Lake Lida, Toad Lake, Rothsay and
Star Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.
LAT...LON 4639 9634 4651 9631 4673 9591 4693 9531
4663 9526 4648 9572
TIME...MOT...LOC 0433Z 242DEG 22KT 4668 9584
CJThe Aberdeen radar (KABR), 153 km away, was scanning. The volume nearest the first event began at 04:39 UTC.
2 thunderstorm wind. Local standard time, as filed.
Large branches were blown down.
Trees were blown down around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898300, 898284.